Wisconsin, 2011Hail and Lightning Strike in Wisconsin, May 10, 2011
May 10, 2011 · NWS GRB · 2 events in 2 counties and zones
Thunderstorms that moved across northern Wisconsin produced isolated large hail. The storms also caused lightning damage in Oconto County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms that moved across northern Wisconsin produced isolated large hail. The storms also caused lightning damage in Oconto County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 9, 2:24 PM CST, 10 hours 6 minutes earlier.
Area forecast discussion, May 9, 2:24 PM CST, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
324 PM CDT MON MAY 9 2011
.SYNOPSIS...A RETURN TO WET AND RELATIVELY COOL WX.
UPR FLOW ACRS THE CONUS AND SRN CANADA WL AMPLIFY INTO FULL BLOWN
BLOCKING REGIME BY THE WEEKEND...WITH SOME SLOW PROGRESSION LIKELY
RETURNING EARLY NEXT WK. SLOW MOVG UPR TROF WL GET LOCKED-IN NR
THE AREA AS THE BLOCK EVOLVES...LIKELY RESULTING IN A PROLONGED
WET PERIOD. THE CLDS AND PCPN WL KEEP AFTN TEMPS BLO NORMAL ON
MOST DAYS.
&&
.SHORT TERM...TONIGHT INTO TUESDAY...MAIN FCST CONCERNS ARE
VERY SHORT-TERM WAKE LOW WIND THREAT...THEN PCPN TRENDS AND
TEMPERATURES.
IMPRESSIVE WAKE LOW HAS PUSHED THROUGH C/NC WI THIS AFTERNOON...
WITH PEAK GUSTS TO 45 KTS AT MFI AND 53 KTS AT AUW. THERE HAVE BEEN
SOME REPORTS OF TREES AND POWER LINES DOWN IN WAUSAU/MOSINEE. MOST
OTHER OBS SITES HAVE SHOWN GUSTS IN THE 30-40 KT RANGE. EXPECT
THIS FEATURE TO CONTINUE TO SHIFT EAST OVER THE NEXT 2 TO 3
HOURS... AND PRODUCE GUSTY...BUT HOPEFULLY NOT DAMAGING...WINDS.
BEST BET FOR REALLY STRONG GUSTS (BASED ON RECENT REPORTS...THE
PRESSURE RISE/FALL COUPLET AND RADAR TRENDS) APPEARS TO BE FROM
ANTIGO TO WAUPACA...EASTWARD TO MARINETTE AND THE NORTHERN FOX
VALLEY.
HAVE GONE WITH LIKELY POPS OVER THE ENTIRE CWA THIS EVG...AS THE
H8 WARM FRONT AND ASSOCIATED ELEVATED INSTABILITY SURGES NORTH
ACROSS THE AREA. SOME OF THIS ACTIVITY IS ALREADY DEVELOPING OVER
WEST CENTRAL WI. WILL CONTINUE WITH A DECREASING TREND IN POPS
FROM SW TO NE OVERNIGHT. MODELS ALL SUPPORT LOW CLOUDS ADVECTING
INTO THE REGION OVERNIGHT. TEMPS ARE A TOUGH CALL...AS AFTERNOON
SHOWERS/TSTMS HAVE CAUSED TEMPS TO DROP INTO THE LOWER TO MID 50S
OVER THE SW HALF OF THE FA...AND THERE IS SOME CONCERN AS TO HOW
MUCH RECOVERY WILL OCCUR DURING THE LATE AFTERNOON. REGARDLESS...
GENERALLY STAYED CLOSE TO MAV/CONSMOS GUIDANCE...WITH LOWS IN THE
MID 40S TO LOWER 50S.
WITH AN UPPER LEVEL RIDGE EXPECTED TO BUILD OVER WI ON TUESDAY...
AND VERY WARM H7 TEMPS ADVECTING INTO THE RGN DURING THE AFTERNOON...
EXPECT A GENERAL LULL IN PCPN COVERAGE. HAVE KEPT SLGT CHC POPS
OVER MOST OF THE FA...BUT RAISED POPS BACK INTO THE CHC CATEGORY
FOR NC WI...WHERE H8 MOISTURE CONVERGENCE IS MAXIMIZED LATE IN THE
DAY. LOW CLOUDS WILL LIKELY PERSIST FOR MUCH OF THE DAY...WHICH WILL
LIMIT DAYTIME HEATING. SHALLOW MIXING AND CLOUDS WILL LIKELY KEEP
MOST OF THE AREA IN THE 60S...WITH PERHAPS SOME LOWER 70S OVER OUR
SW COUNTIES.
.LONG TERM...TUE NGT THROUGH NEXT MON. TOUGH TO ADD MUCH IN THE
WAY OF SPECIFICS TO THE FORECAST. INITIAL SHRTWV WL CONT TO LIFT
NWD OUT OF THE PLAINS TROF TUE NGT/WED...RESULTING IN LEAD CYCLONE
LIFTG NWD WELL TO OUR W. SYSTEM TRACKING SO FAR W WL HAVE A HARD
TIME DRIVING THE WARM FRONT NWD ACRS THE AREA...AND SHOULD RESULT
IN PERSISTENT ELY COMPONENT TO THE WIND...ESP NEAR THE LAKE.
ACCORDINGLY...ADJUSTED MAX TEMPS DOWN SIGNIFICANTLY AT THE
LAKESHORE.
MODELS NOT CLEAR ON THE DETAILS OF THE PATTERN AFTER THAT...AND
OFFERED VARYING IDEAS ON HOW SFC PATTERN WL EVOLVE. ALOFT
HOWEVER...IT IS LIKELY THAT UPR LOW WL GRADUALLY CONSOLIDATE AND
WORK EWD FM THE PLAINS. IT IS LIKELY TO PASS S OF THE AREA LATE
THIS WK OR EARLY IN THE WEEKEND. HARD TO GET A HANDLE ON WHEN TO
GO WITH HIGHEST POPS. FOR NOW...OPTED TO KEEP POPS IN HIGH-END CHC
CATEGORY FOR MOST OF THE TIME. AT LEAST SOME FCST PERIODS WL
EVENTUALLY NEED TO BE TAKEN UP TO LIKELY/CATEGORICAL ONCE THE
SPECIFICS OF THE FORECAST BECOME CLEARER. PCPN TOTALS FOR THE
PERIOD WL PROBABLY END UP WELL ABV NORMAL...BUT AT THIS POINT IT
APPEARS PCPN WL BE SPREAD OUT OVER A LONG ENOUGH PERIOD TO HELP
MITIGATE HYDRO CONCERNS.
WL LIKELY END UP WITH DENSE FOG OVER THE LAKE AND ALONG THE
LAKESHORE AT SOME POINT LATER THIS WK. BUT AT THIS POINT IT SEEMED
SUFFICIENT TO JUST HAVE AREAS OF FOG OVER THE WATER AND ALONG THE
LAKESHORE.
PCPN CHC COULD CONCEIVABLY LINGER RIGHT THROUGH THE END OF THE
FCST PERIOD. BUT AT THIS POINT...CHC THE LAST DAY OR SO OF THE
PERIOD SEEMED LOW ENOUGH TO JUST GO DRY FOR NOW.
&&
.AVIATION...STRONG WAKE LOW WINDS WILL AFFECT ATW/GRB BETWEEN
2030Z-22Z...WITH GUSTS TO 40 KTS POSSIBLE. THE INITIAL TSTM COMPLEX
WILL SHIFT EAST LATE THIS AFTERNOON...BUT MORE SHOWERS AND TSTMS
WILL DEVELOP DURING THE LATE AFTERNOON AND EVENING AS A 850 MB
WARM FRONT LIFTS NORTH INTO THE REGION. MVFR CONDITIONS ARE LIKELY
WITH ANY TSTMS. LOW CLOUDS SHOULD SPREAD INTO THE AREA DURING THE
OVERNIGHT HOURS...AND LINGER INTO TUESDAY. MOST OF THE CIGS SHOULD
BE IN THE MVFR CATEGORY. LLWS IS EXPECT TO DEVELOP EARLY THIS
EVENING...AND CONTINUE UNTIL 10Z-12Z/TUES.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
KIECKBUSCH/SKOWRONSKI
Hazardous weather outlook, May 9, 2:46 PM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
346 PM CDT MON MAY 9 2011
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
346 PM CDT MON MAY 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST
TONIGHT. ISOLATED STRONG THUNDERSTORMS WITH HAIL CAN BE
EXPECTED...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS WILL AFFECT THE AREA AT TIMES FROM TUESDAY
THROUGH FRIDAY. SOME OF THE STORMS COULD PRODUCE HAIL AND HEAVY
RAIN. ALTHOUGH SEVERE WEATHER CANNOT BE RULED OUT...THE GREATEST
RISK OF SEVERE WEATHER IS EXPECTED TO BE SOUTH OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUP ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT
SPOTTERS ARE STILL URGED TO RELAY ANY REPORTS OF HAIL OR WIND
GUSTS OF 40 MPH OR HIGHER.
LMZ521-522-541>543-102100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
346 PM CDT MON MAY 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
THUNDERSTORMS TONIGHT MAY PRODUCE BRIEF GUSTY WINDS WHICH COULD
BE HAZARDOUS TO BOATERS. HOWEVER...WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH FRIDAY.
THE STRONGEST STORMS WILL PRODUCE HAIL AND HEAVY RAIN. DENSE FOG
IS ALSO POSSIBLE AT TIMES.
TK/JS
Hail, Oconto
- When
- May 10, 12:30 AM CST
- Where
- Oconto County, Mountain
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.180, -88.480
Thunderstorms produced quarter size hail as they passed through Mountain. Time of the event was estimated.
Lightning, Marinette
- When
- May 10, 2:30 AM CST
- Where
- Marinette County, Crivitz
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 45.230, -88.020
Lightning struck a pair of 138 kilovolt transmission lines near Crivitz. The power lines run from the Oconto Falls area to Kingsford, Michigan. The loss of the two lines, combined with a third line that was out of service for maintenance, resulted in a blackout for about 75,000 customers in the western half of Upper Michigan. Several school districts had to cancel classes due to the lack of electricity. The time of the lightning strike and associated damage in Wisconsin are estimates.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 10 to 11, 20112 deaths · 2 in hail · 22 events
- Flash Flooding and Flooding in Ohio, May 10 to 12, 20111 death · $385,000 · 1.75 in hail · 60 events
- Flash Flooding and Hail in Ohio, May 10 to 11, 2011$19 million · 1.75 in hail · 14 events
- Tornado and Hail in Minnesota, May 10, 2011$500,000 · EF1 · 64 events
- Flash Flooding and Hail in Kentucky, May 10 to 11, 2011$2.0 million · 1.75 in hail · 19 events
- Hail in South Carolina, May 10, 2011$296,000 · 4.5 in hail · 34 events
- Flash Flooding and Hail in West Virginia, May 10 to 11, 2011$530,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 10 to 11, 2011$112,000 · 1.25 in hail · 27 events
- Hail in Ohio, May 10, 2011$186,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Kentucky, May 10, 2011$66,000 · 2.75 in hail · 22 events
- Hail in North Carolina, May 10, 2011$36,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in South Carolina, May 10 to 11, 2011$31,000 · 2.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310077, 310081.